Science News
from research organizations

No association found between contrast agents used for MRIs and nervous system disorder

Date:
July 5, 2016
Source:
JAMA - Journal of the American Medical Association
Summary:
A new study was conducted to assess the association between gadolinium exposure and parkinsonism, a degenerative disorder of the central nervous system characterized by tremor and impaired muscular coordination.
Share:
FULL STORY

In a study appearing in the July 5 issue of JAMA, Blayne Welk, M.D., M.Sc., of Western University, London, Canada, and colleagues conducted a study to assess the association between gadolinium exposure and parkinsonism, a degenerative disorder of the central nervous system characterized by tremor and impaired muscular coordination.

Gadolinium-based contrast agents are used for enhancement during magnetic resonance imaging (MRI). Safety concerns have emerged over retained gadolinium in the globus pallidi (an area of the brain). Neurotoxic effects have been seen in animals and when gadolinium is given intrathecally (a type of method for administering a drug) in humans. Consequences of damage to the globus pallidi may include parkinsonian symptoms. For this study, multiple linked administrative databases from Ontario, Canada were used. All patients older than 66 years who underwent an initial MRI between April 2003 and March 2013 were identified. Patients who were exposed to gadolinium-enhanced MRIs were compared with patients who received non-gadolinium-enhanced MRIs.

Of the 246,557 patients undergoing at least 1 MRI (not of the brain or spine) during the study period, 99,739 (40.5 percent) received at least 1 dose of gadolinium. Among patients who underwent gadolinium-enhanced MRIs, 81.5 percent underwent a single study, and 2.5 percent underwent 4 or more gadolinium-enhanced studies. Incident parkinsonism developed in 1.2 percent of unexposed patients and 1.2 percent of those exposed to gadolinium. No significant association between gadolinium exposure and parkinsonism was found.

"This result does not support the hypothesis that gadolinium deposits in the globus pallidi lead to neuronal damage manifesting as parkinsonism. However, reports of other nonspecific symptoms (pain, cognitive changes) after gadolinium exposure require further study," the authors write.


Story Source:

Materials provided by JAMA - Journal of the American Medical Association. Note: Content may be edited for style and length.


Journal Reference:

  1. Blayne Welk, Eric McArthur, Sarah A. Morrow, Penny MacDonald, Jade Hayward, Andrew Leung, Andrea Lum. Association Between Gadolinium Contrast Exposure and the Risk of Parkinsonism. JAMA, 2016; 316 (1): 96 DOI: 10.1001/jama.2016.8096

Cite This Page:

JAMA - Journal of the American Medical Association. "No association found between contrast agents used for MRIs and nervous system disorder." ScienceDaily. ScienceDaily, 5 July 2016. <www.sciencedaily.com/releases/2016/07/160705112136.htm>.
JAMA - Journal of the American Medical Association. (2016, July 5). No association found between contrast agents used for MRIs and nervous system disorder. ScienceDaily. Retrieved May 28, 2017 from www.sciencedaily.com/releases/2016/07/160705112136.htm
JAMA - Journal of the American Medical Association. "No association found between contrast agents used for MRIs and nervous system disorder." ScienceDaily. www.sciencedaily.com/releases/2016/07/160705112136.htm (accessed May 28, 2017).

RELATED STORIES